Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Transverse LS category for Riemannian foliations

Authors: Steven Hurder and Dirk Töben
Journal: Trans. Amer. Math. Soc. 361 (2009), 5647-5680
MSC (2000): Primary 57R30, 53C12, 55M30; Secondary 57S15
Published electronically: June 16, 2009
MathSciNet review: 2529908
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information


We study the transverse Lusternik-Schnirelmann category theory of a Riemannian foliation $\mathcal {F}$ on a closed manifold $M$. The essential transverse category $\operatorname {cat}^e_{\cap {\mkern -9mu}\mid }(M,\mathcal {F})$ is introduced in this paper, and we prove that $\operatorname {cat}^e_{\cap {\mkern -9mu}\mid }(M,\mathcal {F})$ is always finite for a Riemannian foliation. Necessary and sufficient conditions are derived for when the usual transverse category $\operatorname {cat}_{\cap {\mkern -9mu}\mid }(M,\mathcal {F})$ is finite, and thus $\operatorname {cat}^e_{\cap {\mkern -9mu}\mid }(M,\mathcal {F}) = \operatorname {cat}_{\cap {\mkern -9mu}\mid }(M,\mathcal {F})$ holds.

A fundamental point of this paper is to use properties of Riemannian submersions and the Molino Structure Theory for Riemannian foliations to transform the calculation of $\operatorname {cat}^e_{\cap {\mkern -9mu}\mid }(M,\mathcal {F})$ into a standard problem about $\mathbf O(q)$-equivariant LS category theory. A main result, Theorem 1.6, states that for an associated $\mathbf O(q)$-manifold $\widehat W$, we have that $\operatorname {cat}^e_{\cap {\mkern -9mu}\mid }(M,\mathcal {F}) = \operatorname {cat}_{\mathbf O(q)}(\widehat W)$. Hence, the traditional techniques developed for the study of smooth compact Lie group actions can be effectively employed for the study of the LS category of Riemannian foliations.

A generalization of the Lusternik-Schnirelmann theorem is derived: given a $C^1$-function $f \colon M \to \mathbb {R}$ which is constant along the leaves of a Riemannian foliation $\mathcal {F}$, the essential transverse category $\operatorname {cat}^e_{\cap {\mkern -9mu}\mid }(M,\mathcal {F})$ is a lower bound for the number of critical leaf closures of $f$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 57R30, 53C12, 55M30, 57S15

Retrieve articles in all journals with MSC (2000): 57R30, 53C12, 55M30, 57S15

Additional Information

Steven Hurder
Affiliation: Department of Mathematics, University of Illinois at Chicago, 322 SEO (m/c 249), 851 S. Morgan Street, Chicago, Illinois 60607-7045
MR Author ID: 90090
ORCID: 0000-0001-7030-4542

Dirk Töben
Affiliation: Mathematisches Institut, Universität zu Köln, Weyertal 86-90, 50931 Köln, Germany

Keywords: Riemannian foliation, Lusternik-Schnirelmann category, Riemannian submersion, compact Hausdorff foliation, Epstein filtration
Received by editor(s): October 4, 2006
Published electronically: June 16, 2009
Additional Notes: The first author was supported in part by NSF grant DMS-0406254
The second author was supported by the Schwerpunktprogramm SPP 1154 of the DFG
Article copyright: © Copyright 2009 American Mathematical Society